Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 1, NWS Wakefield, VA

April 15, 1996Northampton County, North Carolina

NWS Wakefield, VA issued this tornado warning at Apr 15, 1996, 8:17 PM EDT for Northampton County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1996, 8:17 PM EDT (00:17 UTC)
Expired
Apr 15, 1996, 9:00 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, NC

The radar

The Norfolk radar (KAKQ), 72 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1996-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1996-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 160017
TORAKQ
NCC131-160100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
817 PM EDT MON APR 15 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...WESTERN NORTHAMPTON COUNTY
 
AT 815 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED A TORNADIC
THUNDERSTORM 5 MILES SOUTHWEST OF ROANOKE RAPIDS. THIS STORM HAS HAD A
HISTORY OF PRODUCING DAMAGING TORNADOES AS IT TRACKED THROUGH
WAKE...FRANKLIN...NASH AND HALIFAX COUNTIES IN NORTH CAROLINA.
THIS STORM SHOULD MOVE THROUGH ROANOKE RAPIDS BY 820 PM EDT AND INTO THE
GASTON AREA BY 830 PM EDT.
 
THIS IS A DANGEROUS SITUATION.  ACT QUICKLY AND TAKE COVER!
GO TO A BASEMENT IF AVAILABLE...OTHERWISE A SMALL INTERIOR
ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON
CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO
A DITCH OR CULVERT.
 
COBB
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:45 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 PM EDT MON APR 15 1996

DISCN:
LOOKS LIKE THIS AFTERNOONS ACTIVITY IN NRN NC JUST A PRELUDE TO WHAT WILL
LIKELY OCCUR THIS EVE. MAIN COLD FRONT CLIPPING RIGHT ALONG AND WAS INTO
CEN KY AND TN ABOUT AN HOUR OR SO AGO. WARM FRONT MEANDERED FROM S OHIO
THRU SW VA...THEN THRU E-W THRU CEN NC. SOME ACTIVITY ALONG THIS FRONT
CURRENTLY...BUT NOTHING WIDESPREAD. MODELS STILL INDICATE BEST TIME FOR
ANY ACTION BETWEEN ABOUT 7PM THRU A FEW HOURS AFTER MIDNIGHT. TIMING OF
ACTUAL COLD FRONT NOW SEEMS TO BE A BIT FASTER WITH IT CLEARING MOST OF
MY CWA BY 12Z. TMRW MAY NOT SEE MUCH IN THE WAY OF MORNING SHOWERS AFTER
ALL...BUT WINDS STILL LOOK IMPRESSIVE SO A WINDY DAY MOST LIKELY.

THE BUSINESS AT HAND HOWEVER IS THUNDERSTORMS THIS EVE AND THREAT OF
SEVERE. MDLS STILL INDICATE STRONG DYNAMICS WITH INSTABILITY PARAMETERS
LOOKING A BIT MORE IMPRESSIVE. SOUNDINGS INDICATE GOOD CAPE VALUES AS
WELL. LATEST SAT AND OBS SHOWING SOME BREAKOUT ACROSS PARTS OF THE FA...
SO HEATING SHOULD SPEED UP IN THOSE AREAS FROM THE RATHER UMIMPRESSIVE
UPPER 50S.  DEWPOINTS STILL ONLY IN THE UPPER 40S TO LOWER 50S.
COULD BE SOME SIG RAINFALL ACROSS PARTS OF THE FA ACCORDING TO GUIDANCE
QPFS. MAYBE A MENTION OF SOME LOCALLY HEAVY RAIN POSSIBLE WARRANTED.

RIC 55/62/37  920
ORF 57/63/42  930
SBY 52/56/38  920
ECG 57/63/43  930

VALONE

In the hours before

Special weather statement, Apr 15, 2:43 PM EDT, 5 hours 34 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD   VA
245 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER EASTERN
   NORTH CAROLINA AND SOUTH-CENTRAL VIRGINIA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEASTERN NORTH CAROLINA
   UNTIL 700 PM...

AT 240 PM NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING NORTH-CENTRAL NORTH CAROLINA
AND SOUTH-CENTRAL VIRGINIA. THE AREA OF SHOWERS AND THUNDERSTORMS
EXTENDS FROM NEAR FARMVILLE IN PRINCE EDWARD COUNTY VIRGINIA
SOUTHWARD TO THE RALEIGH-DURHAM AREA. THESE STORMS WERE MOVING
NORTHEAST AT 25 TO 30 KNOTS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

COBB
Special weather statement, Apr 15, 4:34 PM EDT, 3 hours 43 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING
EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES
IN GATES IN GATES COUNTY NORTH CAROLINA.  THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE
THROUGH CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA
THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS.  KEEP ABREAST OF THE LATEST INFORMATION BY
MONITORING NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

GINGRICH
Special weather statement, Apr 15, 4:39 PM EDT, 3 hours 38 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152135-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THE LEADING
EDGE OF SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM
CHARLOTTESVILLE VIRGINIA SOUTHEAST TO PETERSBURG THEN TO NEAR GATES
IN GATES COUNTY NORTH CAROLINA.  THESE SHOWERS AND STORMS WERE MOVING
NORTHEAST AT 25 MPH AND MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS OF RAIN...AS THEY CONTINUE TO MOVE THROUGH CENTRAL AND
EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR
LOCATION.  KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

GINGRICH

CORRECTION FOR TYPO
Special weather statement, Apr 15, 5:55 PM EDT, 2 hours 22 minutes before
NCZ012>014-030-VAZ060>061-065>070-079>080-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT MON APR 15 1996

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL
   VIRGINIA AND NORTHEAST NORTH CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT FOR
   BERTIE AND NORTHAMPTON COUNTIES IN NORTHEAST NORTH CAROLINA
   UNTIL 700 PM...

AT 550 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
A FEW STRONG THUNDERSTORMS COVERING MUCH OF CENTRAL VIRGINIA AND
NORTHEAST NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED WEST OF
EMPORIA IN GREENSVILLE COUNTY AND JUST WEST OF CHASE CITY IN
MECKLENBURG COUNTY.  THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND
MAY CONTAIN STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS OF RAIN...AS
THEY MOVE THROUGH MECKLENBURG...LUNENBURG AND GREENSVILLE COUNTIES BY
630 PM EDT.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS AND SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR
LOCATION.  KEEP ABREAST OF THE LATEST INFORMATION BY MONITORING NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS IN ASSOCIATION WITH THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

GINGRICH
Special weather statement, Apr 15, 6:35 PM EDT, 1 hour 42 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072-
073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088-
089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014-
015-016-017-030-031-032-102-501-502-VAZ501-151945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT MON APR 15 1996

...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL
100 AM EDT TONIGHT.

AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG
THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST
NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED NEAR THE CITY
OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN
NORTHEAST NORTH CAROLINA.  THESE STORMS WERE MOVING NORTHEAST AT
30 MPH.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

GINGRICH
Special weather statement, Apr 15, 6:52 PM EDT, 1 hour 25 minutes before
VAZ048-049-060-061-062-063-064-065-066-067-068-069-070-071-072-
073-074-075-076-077-078-079-080-081-082-083-084-085-086-087-088-
089-090-091-092-093-094-095-096-097-098-099-100-NCZ012-013-014-
015-016-017-030-031-032-102-501-502-VAZ501-160030-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD VA
652 PM EDT MON APR 15 1996

...TORNADO WATCH NUMBER 179 IN EFFECT UNTIL 100 AM EDT FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL
100 AM EDT TONIGHT.

AT 630 PM EDT...WEATHER SERVICE RADAR INDICATED SHOWERS AND STRONG
THUNDERSTORMS COVERING SOUTHCENTRAL VIRGINIA AND NORTHEAST
NORTH CAROLINA.  THE STRONGEST STORMS WERE LOCATED NEAR THE CITY
OF EMPORIA IN GREENSVILLE COUNTY VIRGINIA AND ROANOKE RAPIDS IN
NORTHEAST NORTH CAROLINA.  THESE STORMS WERE MOVING NORTHEAST AT
30 MPH.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

GINGRICH

CORRECTED FOR VALID DATE/TIME

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.